Cortisone injections

 

You have an inflamed eye that your ophthalmologist thinks could be helped by steroid injections around your eye. The doctor has prescribed this treatment in order to reduce the inflammation. The injection is given around your eye, not into it. To numb your eye, local anaesthetic drops are given.

These could also be given as a small injection (like you have had at the dentist).

The steroid injection can be given in several places around the eye. During the injection, you will feel a sensation of pressure, but it should not be painful. It takes less than a minute to give the injection.
Afterwards, your eye might feel slightly bruised and, indeed, a bruise might appear on the skin or on the white of the eye. This is
not a serious problem. It is due to the capillaries (tiny blood vessels) in the skin or lining of the outside of your eye being nipped by the needle. This will change colour like any other bruise and then go away over a couple of weeks.
Should your eye become very painful at the time of the injection, you should tell the doctor immediately. If your eye becomes very red and/or painful in the days and weeks following the injection you should come to the Accident and Emergency department. There is a very small risk of a droopy eyelid (ptosis) after the injection.

You will have an outpatient appointment to be seen after the injection as determined by the doctor. Steroid injections into the eye (intraocular steroid)

You have water logging at the back of your eye (oedema) that your ophthalmologist thinks could be helped by steroid injections around your eye. This treatment should reduce swelling at the back of the eye and therefore improve vision. 

Steroid injections and the eye

This injection is given into the eye itself. To numb the eye, local anaesthetic drops are given, as well as a small injection (like you may have had at the dentist).
During the injection, you will feel a sensation of pressure, but it should not be painful. It takes less than a minute to give the injection. When it is finished, the needle is slowly withdrawn.

Afterwards, your eye might feel slightly bruised and, indeed, a bruise might appear on the white of your eye. This is not a serious problem. It is due to capillaries (the tiny blood vessels in the lining of the outside of the eye) being nipped by the needle. This will change colour like any other bruise and then go away over a couple of weeks.


We dispose of all injection needles after one use so there is no risk of cross-contamination or infection. Should the eye become very painful at the time of the injection or your vision suddenly “black out”, you should tell the doctor immediately. If your eye becomes very red and/or painful in the
days and weeks following the injection, you should come to the Accident and Emergency department.

You should have an outpatient appointment to be seen after the injection as determined by the doctor.